Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 22, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jul 22, 2002, 9:43 PM MDT for Fremont County, Wyoming. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 22, 2002, 9:43 PM MDT (03:43 UTC)
- Expired
- Jul 22, 2002, 10:15 PM MDT
- In force
- 32 min
- Issued by
- NWS Riverton, WY
- Area
- Whole counties
County Fremont County, WY
The radar
The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 10:00 PM MDT | Thunderstorm Wind 52 E | Riverton, WY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 3.7 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1397 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 2129 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
977
WUUS55 KRIW 230343
SVRRIW
WYC013-230415-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
945 PM MDT MON JUL 22 2002
THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL FREMONT COUNTY IN CENTRAL WYOMING
* UNTIL 1015 PM MDT
* AT 945 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM 5 MILES WEST OF SHOSHONI...OR ABOUT 20 MILES
NORTHEAST OF RIVERTON...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE...OVER SHOSHONI FROM 950 THROUGH 1015
PM MDT. DAMAGING WINDS WERE REPORTED IN RIVERTON EARLIER WITH THIS
THUNDERSTORM.
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
HAIL UP TO ONE INCH IN DIAMETER.
DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.
FREQUENT CLOUD-TO-GROUND LIGHTNING.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.
$$
LAT...LON 4342 10826 4304 10855 4290 10824 4303 10804
4337 10780
C. BAKER
WCJIN-WYNWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:30 PM MDT, 7 hours 13 minutes earlier.
Area forecast discussion, Jul 22, 2:30 PM MDT, 7 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 230 PM MDT MON JUL 22 2002 IN THE SHORT TERM AFT/EVE CONVECTION WILL MOVE ACROSS THE NORTH HALF OF THE AREA. SEEMS TO BE A DISTURBANCE EJECTING OUT OF UPPER CIRCULATION. STORMS ALREADY GOING IN N UT/S ID AND THIS AREA WILL EXPAND OVER W WY AND INTO N/CENT WY DURING THE EVE. UPPER JET MERGE OVER NRN WY ALSO A CONCERN THAT COULD AID IN STORM STRENGTH. SO POPS HIGHEST IN THE N AND LESSER IN THE SOUTH. ON TUE MODELS WISH TO BRING DRIER AIR INTO THE AREA IN WSW ALOFT. BIG QUESTION IS HOW MUCH WILL DEWPOINTS DROP IN THE ZONES. APPEARS A BOUNDARY WILL EXIST IN CENT WY WHICH WOULD BE FOCUS FOR STORMS TO DEVELOP. ATTM WANT TO KEEP ISOLATED TO SCT POPS IN MANY PLACES AND KEEP SW ZONES DRY. BREEZY AS WELL IN FAVORED AREAS FROM KRKS TO KCPR. HIGH TEMPS TUE SOME 4 TO 8 DEGREES HIGHER THAN TDY. LOW POPS IN THE N AND E FOR TUE NT WITH DRY WEATHER ELSEWHERE. WED LOOKS RATHER SIMILAR TO TUE WITH BOUNDARY NOT MOVING MUCH. THUS WILL TREND POPS ALONG THE SAME AREAS. LITTLE CHANGE IN HIGH TEMPS. ON THU 12Z AVN WANTS TO BRING A DISTURBANCE THROUGH THE AREA WITH INCREASED MOISTURE. SO SCATTERED POPS ALL AREAS SEEM BEST FOR NOW. A TAD COOLER DUE TO MORE CLOUDS AROUND. THE FRI THROUGH MON PERIOD FEATURES A WNW FLOW ALOFT WITH A SERIES OF SHORTWAVES MOVING THROUGH. FORECAST OF POPS IS BASED ON CURRENT MODEL TIMING OF THESE FEATURES. LITTLE CHANGE IN TEMPS DURING THE PERIOD. .RIW...NONE. AR
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 6:07 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 23 min |
| Jul 22, 8:32 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 28 min |
| Jul 22, 8:59 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 46 min |
| Jul 22, 10:15 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 30 min |
| Jul 23, 2:24 PM MDT | Severe Thunderstorm Warning | RIW | Hot Springs | 36 min |
| Jul 23, 3:52 PM MDT | Severe Thunderstorm Warning | RIW | Teton | 23 min |
| Jul 23, 4:15 PM MDT | Severe Thunderstorm Warning | RIW | Teton | 30 min |
| Jul 23, 4:46 PM MDT | Severe Thunderstorm Warning | RIW | Teton | 29 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.